It’s not clear if antidepressants cause hair loss

5 March 2021
What was claimed

Antidepressants may cause hair loss

Our verdict

Hair loss is listed as an uncommon side effect by NICE, but the evidence is uncertain, and the research in this article does not compare the risk of hair loss in people who take antidepressants with the risk in people who don’t.

“Hair loss may be a side effect of antidepressants”

The Express, 4 March 2021

The headline of an article on the Express website says that antidepressants may cause hair loss. The headline originally said that hair loss “may be a side effect” of antidepressants, but has since been edited to say that hair loss “may be triggered” by them. The article reports research on the subject, which it says “compared 11 different medications to identify the most risky”.

The research in question, however, only compared the risk of hair loss between groups of people taking different antidepressants. It did not look at whether they were generally at higher risk than people not taking antidepressants at all

The NHS does not list hair loss as a possible side effect of these drugs, as the Express itself notes later in the article.

What does the study say?

The research, published in the journal International Clinical Pharmacology two years ago, involved gathering the medical records of about a million people in the US who were prescribed any of 10 different antidepressants between 2006 and 2014. It then measured how many of these people had a doctor’s appointment about hair loss, according to which drug they were prescribed.

The researchers say: “We sought to carry out a comparative safety study to examine the risk of hair loss with different antidepressants.”

However, the study does not compare its data with the risk of hair loss among similar people who were not prescribed antidepressants.

In other words, it doesn’t tell us whether taking these drugs increases the risk of hair loss, or even lowers it. The research only compares the risk with different drugs. And even these comparisons are uncertain, because the people who take these different drugs might have a different risk of hair loss anyway, for reasons that the researchers could not take account of.

For example, the researchers did not control for a family history of male-pattern baldness.

Do antidepressants cause hair loss?

Hair loss, also called alopecia, can be caused by many things, including stress and a wide variety of different drugs.

It is listed as an uncommon side effect of some modern antidepressants, but the evidence around the link is unclear, and it is not supported by the research described in this article.

The most common cause of hair loss is hereditary pattern baldness, which is a natural condition.

Full Fact fights bad information

Bad information ruins lives. It promotes hate, damages people’s health, and hurts democracy. You deserve better.